WELLNESS
09/13/2012 01:05 pm ET Updated Dec 06, 2017

Fluoroquinolones: Common Antibiotics May Cause Severe Side Effects

2012-07-16-eh_logo.jpg

By Jaimie Dalessio

When handed a prescription for an antibiotic, a patient eager to feel better as soon as possible might head straight to the nearest pharmacy from the doctor's office. But recent reports regarding a specific class of antibiotics -- fluoroquinolones -- call attention to their serious side effects.

The dangers of fluoroquinolones, some experts say, are related to the over-prescription of such drugs.

More from Everyday Health:
The Ouch-Free Flu Vaccine
Group Updates Strep Throat Guidelines
When Drugs Go OTC, Risks Get Fewer Mentions

One researcher from the University of British Columbia, Mahyar Etminan, told the New York Times that fluoroquinolones -- which include Cipro (ciprofloxacin), Levaquin (levofloxacin), and Avelox (moxifloxacin) -- have been overused "by lazy doctors who are trying to kill a fly with an automatic weapon."

That's an analogy that'll stick with you.

Fluoroquinolones are potent and effective in fighting infections like pneumonia, but doctors often use them to treat less-serious illnesses, such as sinusitis and bronchitis, the Times reports.

Back in April, a study led by Dr. Etminan, published in the Journal of the American Medical Association, found that people taking fluoroquinolones may be at small risk of an eye condition called retinal detachment, which can lead to vision loss and even blindness.

"These are powerful antibiotics, so they should only be used in patients who really need them, as many studies show they are inappropriately prescribed," Etminan told HealthDay News. Another study, published in the Canadian Medical Association Journal in August, found that moxifloxacin and levofloxacin may increase the risk of acute liver injury in seniors.

In both studies, researchers reported that such risks are rare. Long-term research regarding the side effects of fluoroquinolones is needed to fully understand the risks of taking them. So while it's wise to ask your doctor if a certain antibiotic is necessary to treat your illness, simply distrusting your doctor at the sight of a certain drug name is not.

"Common Antibiotics May Cause Severe Side Effects" originally appeared on EverydayHealth.com.

HuffPost

BEFORE YOU GO